Thunderstorm Wind, Erie
- When
- May 13, 2:30 PM EST
- Where
- Erie County, 1 mi N of Corry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.934, -79.630
Thunderstorm winds downed a large tree and a large tree limb.
During the nighttime hours of May 11th, an area of low pressure located over southern Wisconsin slowly progressed northeast over the upper Great Lakes. A frontal boundary extended southeast of the low, across portions of Indiana into southern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
During the nighttime hours of May 11th, an area of low pressure located over southern Wisconsin slowly progressed northeast over the upper Great Lakes. A frontal boundary extended southeast of the low, across portions of Indiana into southern Ohio. That frontal boundary lifted north during the day on May 12 and stalled directly over northwest Pennsylvania. The stalled boundary produced severe thunderstorms on May 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 13, 12:31 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
131 PM EDT FRI MAY 13 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE MIDDLE MISSISSIPPI VALLEY WILL
MOVE OVER THE AREA TONIGHT AND LINGER THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEE HYDROLOGY DISCUSSION FOR MORE DETAILS ABOUT FLOOD WATCH.
CONVECTION SHOULD START ONCE THE TEMPERATURE GETS TO AROUND 80
DEGREES. THE THREAT OF SEVERE WEATHER IS STILL THERE ALONG WITH
SOME SLOW MOVING THUNDERSTORMS AS THE FLOW ALOFT IS NOT THAT
STRONG AND THE LAKE BREEZE WILL BE A FOCUS...THUS THE FLOOD WATCH.
FORECAST HIGH TEMPERATURES LOOK REASONABLE.
PREVIOUS DISCUSSION...
WARM FRONT LINGERING NEAR THE ERIE LAKESHORE EAST OF CLEVELAND
WILL FINALLY LIFT NORTH OF THE AREA THIS MORNING. WITH NO
BOUNDARIES TO FOCUS ON DONT EXPECT MUCH IN THE WAY OF PRECIP THIS
MORNING. DO EXPECT ANOTHER ROUND OF TSRA THIS AFTERNOON AS CAPES
PUSH ABOVE 1000 J/KG. EXPECT A BETTER CHANCE IN THE EAST...BUT A
LOT WILL DEPEND UPON WHICH AREAS GET SUN BREAKS THIS AFTERNOON.
WHERE TSRA DO DEVELOP THE POTENTIAL EXISTS FOR SLOW MOVING HEAVY
RAINERS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
MODELS CONTINUE TO MOVE THE LOW CURRENTLY OVER THE MIDDLE
MISSISSIPPI VALLEY OVER THE AREA OVERNIGHT...WITH THE LOW LINGERING
OVER THE AREA THROUGH THE WEEKEND. HAVE BUMPED UP POPS FOR THE
WEEKEND TO CATEGORICAL. THE BEST CHANCE FOR THUNDER CONTINUES TO BE
SATURDAY. MODELS A LITTLE SLOWER KICKING OUT THE LOW ON MONDAY...SO
KEPT LIKELY POPS GOING IN THE EAST.
ECMWF CONSIDERABLY COLDER THAN GFS SUNDAY AND MONDAY AS TRACK OF
LOW FURTHER SOUTH...PLUS HOWLING NORTH WIND OFF THE LAKE...AS A
RESULT BLENDED TEMPS AND TRENDED MOS TEMPS DOWNWARD.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
THE GFS AND ECMWF CONTINUE TO TREND CLOSER IN THE LONG RANGE AND THE
NEWS IS NOT GOOD. IT WILL TAKE THE BETTER PART OF NEXT WEEK TO GET
THE CLOSED LOW(S) TO LIFT OUT. THIS WILL KEEP THE THREAT OF SHOWERS
GOING THROUGH MOST OF THE WEEK. DRY AIR WILL TYPICALLY WRAP AROUND
THESE UPPER LOWS AND THERE WILL BE BREAKS IN THE SHOWERS...AND OTHER
TIMES WILL BE RAINY. IT IS TOO FAR IN ADVANCE TO TRY AND PIN DOWN
THE DETAILS. WILL KEEP A CHANCE OF SHOWERS EACH DAY. NORTHWEST OHIO
COULD TRY TO DRY OUT BY THURSDAY.
TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE EXACT AMOUNT OF
CLOUDS AND SHOWERS. A RAINY DAY...ESPECIALLY WITH A NORTHEAST
WIND...WILL BE QUITE CHILLY. EVENTUALLY THE FLOW MAY VEER MORE
SOUTHEASTERLY IN WHICH CASE IT WILL NOT BE AS COOL. OVERALL...
TEMPERATURES WILL PROBABLY BE QUITE A BIT BELOW NORMAL ESPECIALLY
FOR HIGH TEMPERATURES...WHICH MAY HOLD IN THE 50S IN MANY AREAS THE
FIRST HALF OF NEXT WEEK...TRENDING BACK TOWARD NORMAL BY THE END OF
THE WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WITH LOCALLY MODERATE TO HEAVY RAINFALL
HAVE DEVELOPED ACROSS NORTHEAST OHIO AS EXPECTED EARLY THIS
AFTERNOON. EXPECT MORE DEVELOPMENT DURING THE AFTERNOON ACROSS
NORTHWEST ANS NORTH CENTRAL OHIO AS HEATING INCREASES ENERGY. WILL
HAVE THUNDERSTORMS THROUGH THE AFTERNOON IN TEMPO GROUPS ENDING AT
00 TO 02Z. WILL CONTINUE WITH SHOWERS MUCH OF THE NIGHT WITH FOG
DEVELOPING AS WELL IN MOIST LIGHT FLOW. EXPECT MORE SHOWERS AND
THUNDERSTORMS SATURDAY AFTERNOON AS UPPER LOW MOVES INTO THE LOWER
OHIO VALLEY. EXPECT AFTERNOON CONDITIONS TO RANGE FROM VFR
DROPPING TO IFR IN SHOWERS AND THUNDERSTORMS. OVERNIGHT
SHOWERS/TSTMS AND FOG WILL HAVE CONDIOTIONS MAINLY MVFR TO IFR.
AFTERNOON CONDITIONS SATURDAY SIMILAR TO TODAY.
.OUTLOOK...NON-VFR IN SCATTERED TO NUMEROUS SHOWERS SATURDAY
AFTERNOON THROUGH EARLY NEXT WEEK.
&&
.MARINE...
THE WIND ON THE LAKE WAS ALMOST LIGHT AND VARIABLE THIS MORNING. IT
SHOULD TREND MORE SOUTH AND SOUTHWEST TODAY...BUT THE GRADIENT IS
LIGHT. NEAR THE SHORE...ONSHORE FLOW WILL DEVELOP IN MANY
AREAS...ESPECIALLY EAST OF CLEVELAND AND ON THE CANADIAN SIDE.
MARINERS WILL HAVE TO KEEP AN EYE OUT FOR THUNDERSTORMS WHICH COULD
BRING LOCALLY HIGHER WIND/WAVES AND POOR VISIBILITY.
AS THE SURFACE LOW PRESSURE CENTER GETS CLOSER TO LAKE ERIE...THE
FLOW WILL LIKELY BACK TOWARD THE SOUTHEAST AND EVENTUALLY BY SUNDAY
A NORTHEAST FLOW IS EXPECTED. THE GRADIENT SHOULD TIGHTEN AS HIGH
PRESSURE BUILDS ACROSS CANADA AND A PROLONGED PERIOD OF NORTHEAST
FLOW IS LIKELY EARLY NEXT WEEK. THE WIND COULD APPROACH GALES SUNDAY
AND MONDAY AND IT WILL TAKE MUCH OF NEXT WEEK TO SETTLE THE LAKE
DOWN.
&&
.HYDROLOGY...
POCKETS OF 1 TO UPWARDS OF 3 INCHES OF RAINFALL FELL ACROSS NORTHERN
AND CENTRAL OH YESTERDAY...WITH RESULTING FLOODING. THE WATERS HAVE
RECEDED...HOWEVER GROUND CONDITIONS REMAINED PRIMED FOR MORE
FLOODING AS VERY LITTLE RAINFALL WILL PERMEATE THE SATURATED GROUND.
WARM FRONT LIFTED NORTH OF THE REGION WITH A MOIST AIRMASS IN
PLACE...TD>65 AND PW>1.25". ONCE AGAIN LOOKING AT SLOW STORM
SPEEDS...WHICH WHEN COMBINED WITH EFFICIENT RAINFALL (>1" PER HOUR)
COULD RESULT IN MORE FLOODING. THE BEST CHANCE FOR CONVECTION IS
AROUND THE STATIONARY FRONT OVER CENTRAL/EASTERN OH...WHICH
COINCIDENTALLY IS WHERE THE RAIN FELL YESTERDAY. 1 HR FLASH FLOOD
GUIDANCE IS UNDER 1.5" FOR MOST AREAS. WILL HAVE TO BE ESPECIALLY
CONCERNED WITH TRAINING STORMS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ009>014-019>023-
029>033-038-047-089.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB/KIELTYKA
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...TK
MARINE...KOSARIK
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1031 AM EDT FRI MAY 13 2011 OHZ009>014-019>023-029>033-038-047-089-141445- ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES- KNOX-ASHTABULA LAKESHORE- 1031 AM EDT FRI MAY 13 2011 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RAIN WILL CONTINUE ON AND OFF THROUGH THE WEEKEND. THIS MAY PUSH SOME OF THE RIVERS AND CREEKS INTO FLOOD AS WELL AS CAUSE FLOODING OF SOME LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>008-017-018-027-028-036-037-PAZ001>003-141445- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION- MORROW-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1031 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL REDEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON. THERE IS THE POTENTIAL FOR LOCALIZED FLOODING AGAIN TODAY AS SOME OF THE STORMS WILL BE SLOW MOVING HEAVY RAIN PRODUCERS. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RAIN WILL CONTINUE ON AND OFF THROUGH THE WEEKEND. THIS MAY PUSH SOME OF THE RIVERS AND CREEKS INTO FLOOD AS WELL AS CAUSE FLOODING OF SOME LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-141445- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 1031 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS THE POTENTIAL FOR GALE FORCE WINDS ON LAKE ERIE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD MADISON 41.77N 81.05W
05/13/2011 LAKE OH DEPT OF HIGHWAYS
RIVER ROAD FLOODED. MADISON ROAD NORTH OF 322 UNDER A
FOOT OF WATER. HIGH WATER ALSO REPORTED ON FORD ROAD.
&&
SJAMISONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
301 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL MIDDLEFIELD 41.46N 81.08W
05/13/2011 E1.75 INCH GEAUGA OH PUBLIC
0226 PM TSTM WND DMG 10 W CANFIELD 41.03N 80.96W
05/13/2011 MAHONING OH TRAINED SPOTTER
LARGE LIMBS DOWN
0237 PM HAIL MIDDLEFIELD 41.46N 81.08W
05/13/2011 E1.00 INCH GEAUGA OH TRAINED SPOTTER
&&
LOMBARDYThe Buffalo radar (KBUF), 134 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds downed a large tree and a large tree limb.
Thunderstorms produced golf ball sized hail. Some vehicles were damaged by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309251, 309252.